HAY RIVER - (October 13, 2023) – The detection of carfentanil mixed with benzodiazepine in Hay River has prompted the Chief Public Health Officer to issue a public health advisory warning the public about the dangers associated with the illegal drug supply. Though Hay River has had ongoing detection of carfentanil and fentanyl in other drugs the addition of benzodiazepines makes this a particularly toxic mixture.
Individuals consuming illicit drugs need to be aware that their supply may be contaminated with opioids such as carfentanil and benzodiazepines such as alprazolam (a medication used for anxiety and/or panic disorders). This may cause the effects of the drug to last longer or be more potent, and naloxone will not be as effective. There are no warning signs of the presence of opioids or benzodiazepines in street drugs without testing – it cannot be detected by sight, smell, or taste. Intoxication due to benzodiazepines is characterized by excessive drowsiness, loss of balance and coordination, partial amnesia, and inability to follow or participate in conversation. Observations show that benzodiazepines, when used in combination with other depressants such as opioids or alcohol, can cause serious physical and psychological harm.
High doses of drugs mixed with opioids and benzodiazepines may cause the following symptoms:
- prolonged severe sedation;
- loss of consciousness;
- difficulty breathing; or
- severe respiratory depression associated with coma or even death.
The fact that fatal poisonings or overdoses involving opioids and benzodiazepines are normally poly-substance cases, makes understanding its potential to cause harm very difficult. This combination has been associated with numerous drug user deaths and cases of clinical intoxications in southern jurisdiction. As of this advisory there have been no deaths linked to this contaminated drug supply in Hay River.
Although naloxone will not stop effects of a benzodiazepine overdose, naloxone kits are still available and should be used if person is showing signs of overdose as it may reverse effects when opioids are also consumed. Note you may need to use several doses of naloxone if opioids and benzodiazepines are mixed.
If you suspect an overdose, call 911 or your local health centre. Signs and symptoms of overdose can include the following:
- Breathing will be slow or absent;
- lips and nails are blue;
- person is not moving;
- person is choking;
- gurgling sounds or snoring;
- severe sleepiness
- person can’t be woken up; or
- skin feels cold and clammy.
The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose.
Residents are reminded that naloxone kits (opioid reversing agent) are available at all hospitals, health centres and pharmacies in the NWT. In Hay River they are available at several community distribution sites (Hay River Liquor Retailer, It’s 420 Somewhere, Super A Grocery Store, Recreation centre, Public Library, Soup Kitchen, Hay River Youth Centre, Warming Shelter, The Rooster, and Community Counselling Services)
Note that naloxone is only effective in the case of an opioid poisoning or overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid poisoning or overdose.
People who use drugs should use them with others present, start with small amounts and wait a little time before using more, should have naloxone nearby and know how to use it. Avoid mixing drugs with other drugs, or with alcohol. Mixing substances increases the risk of poisoning or overdose and can reduce the effectiveness of naloxone. People who use drugs in the Hay River should be aware that the substances they consume may contain other substances they are not aware of which could have additional harmful effects.
Please be advised that this Advisory is issued for precautionary reasons only. There have been no additional deaths associated with illicit drug contamination reported in the community.
For more information contact:
Health and Social Services